So I’ve always been pretty finicky when it came to meds and IEPs (Individual Education Plans for Special Education). If I have students with prescriptions or IEPs, I’m going to work with the family, but I initially was never one to recommend any of them. I was of the camp of there’s other ways to learn (honestly, shouldn’t every child have their OWN Individual Education Plan?), and that meds might address the symptoms but not the root.
Furthermore, things like ADHD are tricky. Is it overdiagnosed? Is it because he’s a boy and a minority? Is it because he’s especially rambunctious? Is it because he just lacks self-control? Is it puberty?
To add to the mix, I have two kids with ADHD diagnoses who concentrate like crazy when they’re on their meds. Yet at the same time, both (girl and boy) express that they feel different, that they don’t like the feeling, and this year, the girl is SUPER successful academically and socially (as opposed to previous years where apparently, she was quite the handful), but the boy is really fighting the meds.
He says he doesn’t like it because it makes his stomach hurt, he loses his appetite and he doesn’t want to get skinny, and he just doesn’t feel the same.
I used to talk to him about “how can we work on other strategies when you forget to take your meds” but now I’m just like dude! take your meds! It’s insane .. just.. the impulsive things he pulls when he’s not. And I don’t realize he hasn’t taken them until it’s the final straw and I need to send him out to do work on his own.
I’ve called mom a lot and I feel horrible as I listen to her resigned, “Okay maestra. Voy a hablar con el.”
I don’t really know what to do. He really hates taking them, and I really hate being the “enforcer.” It’s harder because I have him for two hours and my class is reading and writing! It’s less standing up and moving around etc. (And when we DO have moving activities, he’s jumping on a kid or writing lewd things on school property).
When he is on his meds, he concentrates but never smiles. It feels wrong.